Alert archive / Nevada / High Wind Warnings in 2008

High Wind Warning 14, NWS Las Vegas, NV

June 10, 2008Esmeralda County, Lincoln County, Nye County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this high wind warning at Jun 10, 2008, 4:37 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada; San Bernardino County, California. It took effect at Jun 10, 2008, 2:00 PM PDT. It was in force for 12 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 4:37 AM PDT (11:37 UTC)
In effect from
Jun 10, 2008, 2:00 PM PDT
Expired
Jun 11, 2008, 2:07 AM PDT
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 198 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:15 PM PDTNON-TSTM WND GST 8613 Nnw Lathrop Wells, NVTHIS GUST OCCURRED AT SENSOR A24...AT AN ELEVATION OF 4951 FEET.
Jun 10, 9:00 PM PDTNON-TSTM WND GST 6227 Nnw Mercury, NVTHIS GUST OCCURRED AT SENSOR A21...AT AN ELEVATION OF 4723 FEET.
Jun 10, 9:15 PM PDTNON-TSTM WND GST 7724 Nnw Mercury, NVTHIS GUST OCCURRED AT SENSOR A11...AT AN ELEVATION OF 5415 FEET.
Jun 10, 9:30 PM PDTNON-TSTM WND GST 7519 Nnw Mercury, NVTHIS GUST OCCURRED AT SENSOR A22...AT AN ELEVATION OF 4558 FEET.
Jun 10, 10:00 PM PDTNON-TSTM WND GST 8525 Nne Lathrop Wells, NVTHIS GUST OCCURRED AT SENSOR A19...AT AN ELEVATION OF 6601 FEET.
Jun 10, 10:15 PM PDTNON-TSTM WND GST 6220 Nnw Mercury, NVTHIS GUST OCCURRED AT SENSOR A10...AT AN ELEVATION OF 5128 FEET.
Jun 10, 10:15 PM PDTNON-TSTM WND GST 629 Nw Mercury, NVTHIS GUST OCCURRED AT SENSOR A27...AT AN ELEVATION OF 4545 FEET.
Jun 10, 10:15 PM PDTNON-TSTM WND GST 6813 Nne Lathrop Wells, NVTHIS GUST OCCURRED AT SENSOR A26...AT AN ELEVATION OF 3753 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5411 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jun 10, 4:00 AM PDT, 37 minutes earlier.

Area forecast discussion, Jun 10, 4:00 AM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT TUE JUN 10 2008

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING AND BRING WINDY CONDITIONS TO THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT. TODAY WILL BE THE WARMEST DAY WITH
READINGS FALLING AROUND 10 TO 13 DEGREES ON WEDNESDAY. A WARMING
TREND WILL OCCUR THURSDAY THROUGH THE WEEKEND.
&&

.SHORT TERM...SATELLITE SHOWS UPPER LOW OVER CENTRAL WASHINGTON
STATE EARLY THIS MORNING WITH ASSOCIATED COLD FRONT PUSHING SOUTH
ACROSS CENTRAL OREGON. GFS H5 LOW CENTER POSITIONED VERY CLOSE TO
SATELLITE. GFS HAS BEEN CONSISTENT CRAVING OUT A TROUGH OVER THE
INTERMOUNTAIN WEST TODAY THROUGH THURSDAY. MAIN UPPER LOW
WILL SLOWLY WEAKEN AND SHIFT EAST ACROSS THE NORTHERN ROCKIES TODAY
AND WEDNESDAY. PRE-FRONTAL CLOUDS ACROSS NORTHERN NEVADA WILL
PROBABLY JUST GRAZE NORTHERN LINCOLN COUNTY LATE THIS
AFTERNOON/EARLY EVENING WITH ANY RAIN SHOWERS STAYING OVER NORTHEAST
NEVADA. WIND FORECAST IS THE CHALLENGE OF THE DAY AND ASSOCIATED
HEADLINES. 00Z/06Z NAM FORECASTING PRE-FRONTAL SURFACE PRESSURE
GRADIENT BETWEEN LAX-LAS AROUND 14-16 MB. MUCH OF THE GRADIENT
PROGGED BETWEEN LAX-DAG SO DO EXPECT THE STRONGEST WINDS WITH GUSTS
IN EXCESS OF 60 MPH IN THE WESTERN PART OF THE COUNTY. UPGRADED THE
WIND ADVISORY TO A HIGH WIND WARNING FOR TODAY AND TONIGHT. FOR THE
REST OF THE MOJAVE DESERT TODAY ISSUED A WIND ADVISORY TO COVER
PRE-FRONTAL SOUTHWEST WINDS. NEXT CONCERN BECOMES POST FRONTAL NORTH
WINDS TRAILING COLD FRONT AS IT WORK SOUTH ACROSS THE REGION
TONIGHT. AGAIN...BASED OFF THE 00Z/06Z NAM SURFACE PRESSURE GRADIENT
AROUND 8 PM THIS EVENING BETWEEN RNO-LAS WILL BE AROUND 14-16 MB.
TPH-LAS GRADIENT PEAK AROUND 12 MB AROUND 11 PM. CENTRAL NYE COUNTY
WILL CATCH THE BRUNT OF THE STRONG NORTH WINDS SO UPGRADED HIGH WIND
WATCH TO A HIGH WIND WARNING WITH GUSTS IN EXCESS OF 60 MPH
POSSIBLE. A NEW WIND ADVISORY IS OUT FOR THE OWENS VALLEY AND DEATH
VALLEY. HAVE DECIDED TO EXTEND THE END TIME OF ALL WIND ADVISORIES
AND HIGH WIND WARNINGS FOR SRN NV AND SE CA THROUGH 6 AM WEDNESDAY
IN ANTICIPATION OF THE STRONG NORTH WINDS. STRONG NORTH WINDS MAY
CONTINUE DOWN THE COLORADO RIVER PAST 6 AM WEDNESDAY SO LATER SHIFTS
WILL NEED TO CONSIDER POSSIBLY EXTENDING THE ADVISORY BASED ON NEWER
MODEL OUTPUT. ELSEWHERE THE THE NORTH WINDS WILL BEGIN TO DECREASE
WEDNESDAY AFTERNOON. MUCH COOLER WEDNESDAY AND THURSDAY BEFORE
WARMING TAKES PLACE OVER THE WEEKEND.

.LONG TERM...VERY LITTLE TO TALK ABOUT IN THE EXTENDED PERIOD AS
HIGH PRESSURE DOMINATES THE AREA WEATHER FRIDAY THROUGH TUESDAY.
NEAR NORMAL TEMPERATURES ARE EXPECTED ON FRIDAY FOLLOWED BY ABOVE
NORMAL THIS WEEKEND AND INTO EARLY NEXT WEEK. A STRONGER AREA OF LOW
PRESSURE COULD POTENTIALLY FLATTEN THE RIDGE AS IT DROPS OUT OF THE
GULF OF ALASKA MID WEEK. IF THIS HAPPENS...TEMPERATURES WOULD LIKELY
LOWER BACK TO NORMAL LEVELS IN RESPONSE.
&&

.AVIATION...FOR MCCARRAN...VARIABLE WINDS WILL CONTINUE THROUGH MID
TO LATE MORNING BEFORE INCREASING OUT OF THE SOUTHWEST AHEAD OF A
COLD FRONT APPROACHING THE AREA FROM THE NORTH. SUSTAINED WINDS WILL
BECOME 20-25 KTS THIS AFTERNOON AND EVENING WITH GUSTS TO AROUND 45
KTS POSSIBLE. LATEST MODELS HAVE THE FRONT MOVING THROUGH THE VALLEY
EARLIER THAN PREVIOUS THINKING...NOW SOMETIME BETWEEN 06 AND 09Z
TONIGHT. A PERIOD OF NORTH WINDS BETWEEN 20 AND 30 KTS WITH GUSTS TO
AROUND 45 KTS IS POSSIBLE AS THE FRONT PASSES. THE STRONG WINDS WILL
CREATE AREAS OF BLOWING SAND AND DUST WHICH COULD REDUCE VSBY AT
TIMES. IN ADDITION...MECHANICAL TURBULENCE IS LIKELY THIS AFTERNOON
THROUGH WEDNESDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VARIABLE WINDS EXPECTED THROUGH MID MORNING THEN
BECOMING SOUTHWEST AND INCREASING AHEAD OF AN APPROACHING COLD
FRONT. SOUTHWEST TO WEST WINDS OF 20-35 KTS WITH GUSTS FROM 45-50
KTS ARE EXPECTED WITH THE HIGHEST WINDS LIKELY IN THE WESTERN SAN
BERNARDINO COUNTY DESERTS INCLUDING KDAG. THE GUSTY WINDS WILL
LIKELY PRODUCE AREAS OF BLOWING DUST AND SAND THAT COULD REDUCE VSBY
TO MVFR LEVELS OR LOWER AT TIMES. NORTH TO NORTHWEST WINDS OF 20-35
MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND THE FRONT TUESDAY NIGHT
INTO WEDNESDAY MORNING WITH SOME LOCALIZED FAVORED AREAS EXCEEDING
45 KTS. MECHANICAL TURBULENCE IS POSSIBLE TODAY AND CONTINUING INTO
WEDNESDAY MORNING.
&&

.FIRE WEATHER...AN APPROACHING FRONT WILL INCREASE THE SURFACE WINDS
TODAY ACROSS THE REGION. VERY POOR HUMIDITY RECOVERY OVERNIGHT HAS
LEFT MOST OF THE LOWER VALLEY LOCATIONS WITH READING ALREADY BELOW
15 PERCENT. FUELS ARE VERY DRY MOST LOCATIONS EXCEPT FOR THE
SOUTHERN MOUNTAINS OF NEVADA. A RED FLAG WARNING WILL STILL GO INTO
EFFECT LATER THIS MORNING FOR NORTHWEST ARIZONA...SAN BERNARDINO
COUNTY AND ALL OF OUR SOUTHERN NEVADA ZONES...EXPECT THE SOUTHERN
MOUNTAINS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY FOR
     NVZ015>022.
     RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS
     EVENING FOR NVZ460>462-465.
     HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY
     FOR NVZ014.
AZ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM MST WEDNESDAY FOR
     AZZ036.
     RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MST THIS
     EVENING FOR AZZ102.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR AZZ001-003.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY FOR
     CAZ520-522-524>526.
     RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS
     EVENING FOR CAZ228.
     HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY
     FOR CAZ523.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 9, 3:41 PM PDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT MON JUN 9 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-101345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
341 PM PDT MON JUN 9 2008 /341 PM MST MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL SEE A STRONG COLD FRONT PASS THROUGH THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT. WINDS WILL STRONG AND GUSTY FROM
THE SOUTHWEST AHEAD OF IT. THE STRONGEST WINDS WILL OCCUR OVER
NORTHERN MOHAVE AND WESTERN SAN BERNARDINO COUNTIES TUESDAY
AFTERNOON WHERE WIND GUSTS UP TO 50 MPH ARE POSSIBLE, WIND
ADVISORIES FOR 11 AM TO 8 PM ARE ALREADY ISSUED FOR THESE TWO
AREAS.

FIRE WEATHER CONDITIONS WILL ALSO REACH CRITICAL LEVELS THROUGH
MOST OF THE AREA TUESDAY AS WELL. A RED FLAG WARNING IS IN EFFECT
FOR ALL AREAS EXCEPT FOR THE SOUTHERN NEVADA MOUNTAINS...INYO
COUNTY CALIFORNIA...AND THE COLORADO RIVER VALLEY FOR THE 11 AM TO
8 PM TIME FRAME.

BEHIND THE FRONT ON TUESDAY EVENING THERE IS THE POTENTIAL FOR
VERY STRONG NORTH WINDS IN SOUTHERN NEVADA THROUGH ABOUT
MIDNIGHT...WITH THE MOST LIKELY AREA BEING NYE AND LINCOLN
COUNTIES AND NEAR NORTH TO SOUTH ORIENTATED VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

JACQUES

Nearby

High Wind Warnings in Nevada, 2008High Wind Warnings in California, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.